Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 29, 2019Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2019, 2:46 PM MST for Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2019, 2:46 PM MST (21:46 UTC)
Expired
Jul 29, 2019, 3:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS55 KTWC 292146
SVRTWC
AZC023-292230-
/O.NEW.KTWC.SV.W.0035.190729T2146Z-190729T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
246 PM MST Mon Jul 29 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 330 PM MST.

* At 246 PM MST, a severe thunderstorm was located 8 miles southeast
  of Patagonia, or 15 miles east of Nogales, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
  State Park, Kino Springs and Lochiel.

This includes the following highways...
 Interstate 19 between mile markers 1 and 9.
 Route 82 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3154 11098 3152 11058 3133 11058 3133 11098
TIME...MOT...LOC 2146Z 085DEG 12KT 3143 11069 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
2 follow-up statements
929 
WWUS55 KTWC 292203
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
303 PM MST Mon Jul 29 2019

AZC023-292230-
/O.CON.KTWC.SV.W.0035.000000T0000Z-190729T2230Z/
Santa Cruz-
303 PM MST Mon Jul 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...

At 303 PM MST, a severe thunderstorm was located near Nogales
International Airport, or 10 miles northeast of Nogales, moving west
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
State Park, Kino Springs and Lochiel.

This includes the following highways...
 Interstate 19 between mile markers 1 and 9.
 Route 82 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3154 11098 3152 11058 3133 11058 3133 11098
TIME...MOT...LOC 2203Z 089DEG 8KT 3142 11077 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
339 
WWUS55 KTWC 292221
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
321 PM MST Mon Jul 29 2019

AZC023-292231-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-190729T2230Z/
Santa Cruz-
321 PM MST Mon Jul 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 330 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3154 11098 3152 11058 3133 11058 3133 11098
TIME...MOT...LOC 2221Z 085DEG 12KT 3142 11082 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:57 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 29, 1:57 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
157 PM MST Mon Jul 29 2019

.SYNOPSIS...An active period of shower and thunderstorm
thunderstorm activity will continue through Wednesday,
later today and continue through Wednesday, with a bit less
thunderstorm coverage to end the week. High temperatures will
moderate to near normal levels Tuesday, then below normal Wednesday
before warming again later in the week and the weekend.

&&

.DISCUSSION...The active period that we've been discussing over the
past few days is just starting to get underway this afternoon. GPS
PWAT values currently average about 1.25" to 1.50" across the
forecast area. The mid/upper level high is now located near the Four
Corners which has turned our mid level steering flow into a more
favorable easterly direction. Latest visible satellite imagery shows
skies have adequately cleared across most of southeast Arizona with
good solar insolation. Shower and thunderstorm development has been
a bit slow to get started but we are seeing a few storms now
developing over the higher terrain of Cochise County and the Gila
region of New Mexico that is pushing westward. Latest CAMs are in
good agreement on depicting scattered showers and thunderstorms
primarily across Graham, Greenlee, Santa Cruz and Cochise County
through much of the afternoon. The mid level steering flow of around
15 kts will push these storms west into eastern Pinal, eastern
Pima and Santa Cruz counties by late this afternoon and early this
evening. Still some uncertainty on just how strong these storms will
be as they push into the lower elevations but with MLCAPE values of
around 1000 J/kg and DCAPE of 1000 J/kg, a few of the storms
will be strong perhaps severe with gusty outflow winds later this
afternoon. Will maintain the mention of blowing dust to the north
and west of Tucson this evening but confidence is still low on this
scenario. Meanwhile, with the aforementioned mid level steering flow
of around 15 kts, some of these storms will be heavy rainers but
given the motion, rain amounts of greater than 1 inch per hour and
thus the flash flood threat would be localized in nature. Residual
shower activity with a few embedded thunderstorms are expected to
continue well into the evening and overnight hours aided by the
anomalously deep moisture and an inverted trough.

For Tuesday, deep moisture will be entrenched across southeast
Arizona with PWAT values ranging from about 1.25 inches
along the New Mexico border to around 2 inches in the
Western Deserts. PWAT levels from Tucson westward will be
1 to 2 sigma above the mean for this time of year. The biggest
uncertainty will be just how much clearing from any overnight
convection occurs helping to result in greater instability and
renewed convective development. We do think that the 15-20 kts
mid level steering flow should be enough to result in some areas of
clearing but confidence is still below average. Given the
aforementioned mid level flow, the quicker movement of these storms
should preclude widespread flash flooding issues but a few storms
may result in areas of localized flash flooding. Areas of blowing
dust will also be possible Tuesday afternoon to the north and west
of Tucson.

The flow becomes more southerly on Wednesday as the larger scale
feature/inverted trough shifts to the north into northern Arizona.
As deep moisture remains, it will once again be a favorable setup
for showers and thunderstorms but there is no evident larger scale
forcing which could result in lesser coverage overall. With that
said, storm motions are expected to slow down slightly on Wednesday
which could enhance the heavy rain risk with the storms that do
develop.

Thereafter, the mid/upper level high is progged to remain over New
Mexico or near the New Mexico/Arizona border with general
southeasterly flow as PWAT values lower to near normal values for
early August. While the period from Thursday into the weekend is
overall shaping to be less active than the period through Wednesday,
it will be close to climatological normals for this time of year
with isolated to scattered showers and thunderstorms with the best
coverage to the south and east of Tucson.

Temperatures are expected to cool to seasonal normal Tuesday.
Wednesday is shaping up to be the coolest day with highs about 5
degrees below normal before warming up starting Thursday with highs
a few degrees above normal for the weekend.

&&

.AVIATION...Valid through 31/00Z.
SHRA/TSRA continue to develop this afternoon becoming scattered to
numerous during the evening. Models indicate that activity will be
slow to dissipate overnight, with widespread SHRA/TSRA blossoming
again tomorrow afternoon. Wind gusts of over 40 kts possible along
with brief MVFR cigs/vsbys with any afternoon/evening storms.
Outside of TSRA winds, expect generally WLY-NWLY winds 10-15 kts
during the afternoon then becoming light and variable again
overnight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With high pressure now in a more favorable
position, widespread thunderstorms will continue to develop each day
through Wednesday. This added moisture brings high temperatures
below normal Tuesday through Thursday, with minimum RHs that hover
in the 30s across the lower deserts. Later in the week, southeast
Arizona transitions into a slightly drier pattern that will still
feature the daily cycle of thunderstorms. 20-ft winds generally
follow diurnal trends at less than 15 mph except near thunderstorms
where gusty and erratic winds above 40 mph will be possible.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 2:28 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
228 PM MST Mon Jul 29 2019

AZZ503-513-292215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
228 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 315 PM MST...

At 228 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Nogales International Airport, or 11 miles east of
Nogales, moving west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nogales, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park, Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 11100 3152 11048 3133 11052 3134 11108
TIME...MOT...LOC 2128Z 078DEG 12KT 3134 11074

GL
Special weather statement, Jul 29, 2:40 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Mon Jul 29 2019

AZZ509-510-292230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
240 PM MST Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
330 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Blue, or 30 miles north of Clifton, moving southwest at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Blue, Hannagan Meadow and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3371 10904 3349 10905 3331 10945 3369 10947
      3371 10945 3371 10941 3373 10935 3374 10937
      3376 10935 3378 10929 3378 10905
TIME...MOT...LOC 2139Z 067DEG 14KT 3357 10912

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:28 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 29, 2:40 PM MSTSpecial Weather StatementTWCGreenlee50 min
Jul 29, 3:33 PM MSTSpecial Weather StatementTWCGreenlee42 min
Jul 29, 3:58 PM MSTSpecial Weather StatementTWCCochise47 min
Jul 29, 4:06 PM MSTSpecial Weather StatementTWC39 min
Jul 29, 4:15 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 29, 4:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Jul 29, 4:43 PM MSTFlash Flood WarningTWCPima2 hr
Jul 29, 4:46 PM MSTSevere Thunderstorm WarningTWCGraham29 min
Jul 29, 4:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.